Alert archive / North Carolina / Flash Flood Warnings in 2004
Flash Flood Warning 15, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Jun 16, 2004, 4:35 PM EDT for Richmond County, North Carolina. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2004, 4:35 PM EDT (20:35 UTC)
- Expired
- Jun 16, 2004, 6:30 PM EDT
- In force
- 115 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Richmond County, NC
The radar
The Raleigh/Durham radar (KRAX), 140 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.6 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 343 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 722 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -45 m²/s²
- 0-3 km storm-relative helicity
- -54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS52 KRAH 162036
FFWRAH
NCC153-162230-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
435 PM EDT WED JUN 16 2004
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
RICHMOND COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 630 PM EDT
* AT 435 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAIN OVER EXTREME SOUTHEAST AND ALSO
OVER NORTHWEST RICHMOND COUNTY.
* SLOW MOVING THUNDERSTORMS WILL PRODUCE FLOODING
EAST OF HAMLET ALONG HIGHWAY 74
SOUTH AND WEST OF ELLERBE TO AROUND HOLLY GROVE
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER IS USUALLY DEEPER
THAN IT APPEARS. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO
SWEEP MOST VEHICLES OFF THE ROAD. VEHICLES CAUGHT IN RISING WATER
SHOULD BE ABANDONED.
LAT...LON 3497 7971 3492 7961 3482 7965 3486 7976
3486 7989 3491 7986 3499 7988 3512 7990
3512 7971
$$
281 follow-up statement
000 WGUS72 KRAH 162101 FFSRAH NCC153-162230- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 458 PM EDT WED JUN 16 2004 ...A FLASH FLOOD WARNING CONTINUES IN EFFECT FOR RICHMOND COUNTY UNTIL 630 PM THIS EVENING... RADAR ESTIMATES SHOW THAT OVER 4 INCHES OF RAIN HAVE FALLEN THE PAST TWO HOURS ALONG HIGHWAY 74 EAST OF HAMLET TO NEAR THE SCOTLAND COUNTY LINE. RAIN CONTINUES TO FALL AND FLOODING IS LIKELY ALONG JOES CREEK AND KINGSBURY CREEK. AT 500 PM EDT DOPPLER RADAR INDICATED HEAVY RAIN WITH THUNDERSTORMS FROM NEAR ELLERBE TO DIGGS IN THE WESTERN PART OF RICHMOND COUNTY. THESE STORMS ARE MOVING EAST BETWEEN 1 AND 2 INCHES AN HOUR. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER IS USUALLY DEEPER THAN IT APPEARS. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP MOST VEHICLES OFF THE ROAD. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. $$ 28
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 2:30 PM EDT, 2 hours 5 minutes earlier.
Area forecast discussion, Jun 16, 2:30 PM EDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 230 PM EDT WED JUN 16 2004 .DISCUSSION... MODELS RELATIVELY CLOSE THROUGH 72 HOURS (00Z SATURDAY) BUT DIVERGE BEYOND. IN THE SHORT TERM FLOW BECOMES MORE WEST AND SOUPY AIR MASS DRIES OUT SOMEWHAT. VORTICITY CENTER CURRENTLY OVER EASTERN NORTH CAROLINA WILL ADVANCE ENOUGH TO EXPECT MOST RAIN TO DISSIPATE THIS EVENING. EXPECT LOW CLOUDINESS TO DEVELOP AFTER MIDNIGHT AND AGAIN THURSDAY NIGHT AS DRYING ALOFT HELPS RADIATIVE COOLING AT THE TOP OF THE BOUNDARY LAYER. HEATING SEEMS TO BE THE ONLY TRIGGER FOR CONVECTION THURSDAY AND LOWER POPS THAN TODAY LOOKS GOOD. MODELS IN AGREEMENT IN A WEAKENING VORTICITY CENTER CROSSING THE AREA FRIDAY BUT DO NOT SEE MORE THAN CHANCE RAIN AT THIS TIME. FOR THE WEEKEND AND BEYOND ECMWF MODEL LOOKS OVERDONE IN STRONG SHORTWAVES DIVING AROUND THE CENTRAL CANADIAN LOW. HOWEVER THE GFS PERHAPS ALSO OVERDONE WITH QUITE STRONG HIGH PRESSURE RIDGE EXTENDING WEST INTO THE SOUTHEAST. SOMETHING MORE LIKE THE CANADIAN WITH A BROAD TROUGH ADVANCING IN FROM THE MIDWEST MONDAY NIGHT IS PREFERRED FOR NOW UNTIL MORE OF A CONSENSUS IS REACHED. THUS DO NOT WANT TO RAMP UP TEMPERATURES TOO HIGH BEYOND SATURDAY. ADDITIONALLY THE MODELS DROP A SURFACE HIGH OFF THE ROCKIES EARLY IN THE WEEKEND AND WEAKENING HIGH STILL PACKS A PUNCH OVER NORTH CAROLINA ACCORDING TO THE GFS ON MONDAY MORNING WITH 1380 LOW LEVEL THICKNESS ON THE VIRGINIA BORDER. THIS LOOKS OVERDONE AND WILL STAY ON THE WARM SIDE OF GFS THICKNESS VALUES. CORRESPONDINGLY WILL NOT ACCEPT THE DEGREE OF DRYING GFS INDICATES FOR SUNDAY AND BEYOND... KEEPING AFTERNOON RAIN CHANCES IN THE FORECAST FOR NOW. && .RAH WATCHES/WARNINGS/ADVISORIES... NC...NONE. && RLH
Hazardous weather outlook, Jun 16, 4:34 AM EDT, 12 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 434 AM EDT WED JUN 16 2004 NCZ007>011-021>028-038>043-073>078-083>086-088-089-170833- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC- EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC- HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC- MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC- SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC- WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON... CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR... DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO... GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT... HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG... MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RALEIGH... RANDLEMAN...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO... SANFORD...SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO... TROY...WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM 434 AM EDT WED JUN 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED. SOME LOCALIZED HEAVY RAINS ARE POSSIBLE DUE TO THE SLOW MOVEMENT OF THE STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. RA
Nearby
Flash Flood Warnings in North Carolina, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.